Borwein integral

From Wikipedia, the free encyclopedia
Jump to navigation Jump to search

In mathematics, a Borwein integral is an integral involving products of sinc(ax), where the sinc function is given by sinc(x) = sin(x)/x for x not equal to 0, and sinc(0) = 1.[1][2]

These integrals are remarkable for exhibiting apparent patterns which, however, eventually break down. An example is as follows,

This pattern continues up to

Nevertheless, at the next step the obvious pattern fails,

In general, similar integrals have value π/2 whenever the numbers 3, 5, 7… are replaced by positive real numbers such that the sum of their reciprocals is less than 1.

In the example above, 1/3 + 1/5 + … + 1/13 < 1, but 1/3 + 1/5 + … + 1/15 > 1.

An example for a longer series,


is shown in [3] together with an intuitive mathematical explanation of the reason why the original and the extended series break down. In this case, 1/3 + 1/5 + … + 1/111 < 2, but 1/3 + 1/5 + … + 1/113 > 2.

General formula[edit]

Given a sequence of real numbers, , a general formula for the integral

can be given.[1] To state the formula, one will need to consider sums involving the . In particular, if is an -tuple where each entry is , then we write , which is a kind of alternating sum of the first few , and we set , which is either . With this notation, the value for the above integral is


In the case when , we have .

Furthermore, if there is an so that for each we have and , which means that is the first value when the partial sum of the first elements of the sequence exceed , then for each but

The first example is the case when . Note that if then and but , so because , we get that

which remains true if we remove any of the products, but that

which is equal to the value given previously.

Maple bug[edit]

A bug was filed for the Maple support. It took developer Jacques Carette three days to understand that this is not an error [4].


  1. ^ a b Borwein, David; Borwein, Jonathan M. (2001), "Some remarkable properties of sinc and related integrals", The Ramanujan Journal, 5 (1): 73–89, doi:10.1023/A:1011497229317, ISSN 1382-4090, MR 1829810 
  2. ^ Baillie, Robert (2011). "Fun With Very Large Numbers". arXiv:1105.3943Freely accessible [math.NT]. 
  3. ^ Schmid, Hanspeter (2014), "Two curious integrals and a graphic proof" (PDF), Elemente der Mathematik, 69 (1): 11–17, doi:10.4171/EM/239, ISSN 0013-6018 
  4. ^  Missing or empty |title= (help)